Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The viscous Cahn-Hilliard equation:
Morse decomposition and structure
of the global attractor

Authors: M. Grinfeld and A. Novick-Cohen
Journal: Trans. Amer. Math. Soc. 351 (1999), 2375-2406
MSC (1991): Primary 35K22, 35K30, 58F12, 58F39
Published electronically: February 15, 1999
MathSciNet review: 1650085
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we establish a Morse decomposition of the stationary solutions of the one-dimensional viscous Cahn-Hilliard equation by explicit energy calculations. Strong non-degeneracy of the stationary solutions is proven away from turning points and points of bifurcation from the homogeneous state and the dimension of the unstable manifold is calculated for all stationary states. In the unstable case, the flow on the global attractor is shown to be semi-conjugate to the flow on the global attractor of the Chaffee-Infante equation, and in the metastable case close to the nonlocal reaction-diffusion limit, a partial description of the structure of the global attractor is obtained by connection matrix arguments, employing a partial energy ordering and the existence of a weak lap number principle.

References [Enhancements On Off] (What's this?)

  • 1. N. Alikakos, P.W. Bates and G. Fusco, Slow motion for Cahn-Hilliard equation in one space dimension, J. Diff. Equations, 90 (1991), 81-134. MR 92a:35152
  • 2. S. Allen and J.W. Cahn, A microscopic theory for antiphase boundary motion and its application to antiphase domain coarsening, Acta Metall. 27 (1979), 1084-1095.
  • 3. N. Alikakos and G. Fusco, Equilibrium and dynamics of bubbles for the Cahn-Hilliard equation, Collection: Inter. Conf. on Differential Equations, vol 1,2 (Barcelona, 1991), 59-67, World Sci. Publish., River Edge, NJ (1993). MR 95b:35111
  • 4. N. Alikakos and G. Fusco, Slow dynamics for the Cahn-Hilliard equation in higher space dimensions. Part I: Spectral estimates, Comm. in PDEs 19 (1994), 1397-1447. MR 95j:35163
  • 5. S. B. Angenent, The Morse-Smale property for a semilinear parabolic equation, JDE 62 (1986), 427-442. MR 87e:58115
  • 6. F. Bai, C. M. Elliott, A. Gardiner, A. Spence and A. M. Stuart, The viscous Cahn-Hilliard equation. Part I: Computations, Nonlinearity 8 (1995), 131-160. MR 95m:35082
  • 7. P. W. Bates and P. C. Fife, Spectral comparison principles for the Cahn-Hilliard and phase field equations, and time scales for coarsening, Physica 43D (1990), 335-348. MR 91h:80001
  • 8. P. W. Bates and P. C. Fife, The dynamics of nucleation for the Cahn-Hilliard equation, SIAM J. Appl. Math, 53 (1993), 990-1008. MR 94g:82034
  • 9. P. W. Bates and P. J. Xun, Metastable patterns for the Cahn-Hilliard equation, Part II, J. Diff. Equations, 117, (1995), 165-216. MR 95m:35188
  • 10. D. Brochet, D. Hilhorst, and A. Novick-Cohen, Maximal attractor and inertial sets for a conserved phase field model, Advances in PDE 1(1996), 547-578. MR 97e:35189
  • 11. L. Bronsard and D. Hilhorst, On the slow dynamics for the Cahn-Hilliard equation in one space dimension, Proc. Roy. Soc. London, Series A, 439 (1992), 669-682. MR 93k:35210
  • 12. J.W. Cahn and J.E. Hilliard, Free energy of a nonuniform system. I. Interfacial free energy, J. Chem. Phys. 28 (1958), 258-267.
  • 13. J. Carr, M. E. Gurtin and M. Slemrod, Structured phase transitions on a finite interval, Arch. Rat. Mech. Anal. 86 (1984), 317-354. MR 86i:80001
  • 14. C. C. Conley, Isolated Invariant Sets and Morse Index, AMS Regional Conference Series in Mathematics 38 AMS, Providence, RI (1978). MR 80c:58009
  • 15. A. Eden, C. Foias, B. Nicolaenko, and R. Temam, Inertial sets for dissipative evolution equations. Part I: Construction and application, IMA Preprint 812 (1991).
  • 16. J. C. Eilbeck, J. E. Furter and M. Grinfeld, On a stationary state characterization of transition from spinodal decomposition to nucleation behavior in the Cahn-Hilliard model of phase separation, Phys. Lett. A 139 (1989), 42-46. MR 89k:80015
  • 17. C. M. Elliott A. M. Stuart, The viscous Cahn-Hilliard equation. Part II: Analysis, J. Diff. Equations 128 (1996), 387-414. MR 97c:35080
  • 18. C. M. Elliott and S. Zheng, On the Cahn-Hilliard equation, Arch. Rational Mech. Anal. 96 (1986), 339-357. MR 87k:80007
  • 19. B. Fiedler, Global attractors of one-dimensional parabolic equations: 16 examples, Tatra Mount. Math. Publ. 4 (1994), 67-92. MR 95g:35089
  • 20. B. Fiedler and C. Rocha, Heteroclinic orbits of semilinear parabolic equations, J. Diff. Equations 125, (1996) 239-281. MR 96k:58200
  • 21. P.C. Fife, Models for phase separation and their mathematics, in Nonlinear Partial Differential Equations and Applications, M. Mimura and T. Nishida, eds., Kinokuniya Pubs., Tokyo, in press.
  • 22. R. D. Franzosa, The continuation theory for Morse decompositions and connection matrices, Trans. AMS 310 (1988), 781-803. MR 90g:58111
  • 23. R. D. Franzosa, The connection matrix theory for Morse decompositions, Trans. AMS 311 (1989), 561-592. MR 90a:58149
  • 24. P. Freitas, Stability of stationary solutions for a nonlocal reaction-diffusion equation, Quart. J. Mech. Appl. Math., 48 (1995), 556-582. MR 97a:35111
  • 25. G. Fusco and J.K. Hale, Slow motion manifolds, dormant instability and singular perturbations, Dynamics Differential Equations 1 (1989), 75-94. MR 90i:35131
  • 26. M. Grinfeld, J. E. Furter and J. C. Eilbeck, A monotonicity theorem and its applications to stationary solutions of the phase field model, IMA J. Appl. Math. 49 (1992), 61-72; 50 (1993), 203-204. MR 93j:80003
  • 27. M. Grinfeld and A. Novick-Cohen, Counting stationary solutions of the Cahn-Hilliard equation by transversality arguments, Proc. Royal Soc. Edin. A 125 (1995), 351-370. MR 96c:58157
  • 28. M. E. Gurtin and H. Matano, On the structure of equilibrium phase transitions within the gradient theory of fluids, Quart. Appl. Math. 46 (1988), 301-317. MR 89j:49015
  • 29. J. K. Hale, Asymptotic Behaviour of Dissipative Systems, Math. Surveys and Monographs 25 A.M.S. 1988. MR 89g:58059
  • 30. H. Hattori and K. Mischaikow, A dynamical system approach to a phase transition problem, J. Diff. Equations 94 (1991), 340-378. MR 93m:58104
  • 31. J. K. Hale and G. Raugel, Lower semicontinuity of attractors of gradient systems and applications, Ann. di Matem. Pura ed Applic. 154 (1989), 281-326. MR 91f:58087
  • 32. D. Henry, Some infinite-dimensional Morse-Smale systems defined by parabolic differential equations, J. Diff. Equations 59 (1985), 165-205. MR 86m:58080
  • 33. J. Mallet-Paret, Morse decompositions for delay-differential equations, J. Diff. Equations 72 (1988), 270-315. MR 80m:58112
  • 34. H. Matano, Nonincrease of the lap number of a solution for a one-dimensional semilinear parabolic equation, J. Fac. Sci. Univ. Tokyo Sect. 1A Math. 29 (1982), 401-441. MR 84m:35060
  • 35. K. Mischaikow, Global asymptotic dynamics of gradient-like bistable equations, SIAM J. Math. Analysis 26 (1995), 1199-1224. MR 96j:35025
  • 36. B. Neithammer, Existence and uniqueness of radially symmetric stationary points within the gradient theory of phase transitions, Eur. J. Appl. Math. 6 (1995), 45-68.
  • 37. B. Nicolaenko, B. Scheurer and R. Temam, Some global dynamical properties of a class of pattern formation equations, Comm. PDE 14 (1989), 245-297. MR 90e:35138
  • 38. A. Novick-Cohen, The nonlinear Cahn-Hilliard equation: transition from spinodal decomposition to nucleation behavior, J. Stat. Phys. 38 (1985), 707-723.
  • 39. A. Novick-Cohen, On the viscous Cahn-Hilliard equation, in: Material Instabilities in Continuum Mechanics and Related Mathematical Problems, J. M. Ball, ed., Oxford University Press, Oxford 1988. MR 89f:73005
  • 40. A. Novick-Cohen, On Cahn-Hilliard type equations, Nonlinear Analysis TMA 15 (1990), 797-814. MR 92g:35105
  • 41. A. Novick-Cohen, The Cahn-Hilliard equation: mathematical and modelling perspectives, Advances in Math. Sci. and Appl. 8 (1998), 965-985.
  • 42. A. Novick-Cohen and L. A. Peletier, Steady states of the one-dimensional Cahn-Hilliard equation, Proc. Royal Soc. Edin. A 123 (1993), 1071-1098. MR 94m:35272
  • 43. A. Novick-Cohen and L. A. Segel, Nonlinear aspects of the Cahn-Hilliard equation, Physica 10D (1984), 277-298. MR 85k:35120
  • 44. I. Ohnishi and Y. Nishiura, Spectral comparison between the second and fourth order equations of conservative type with nonlocal terms, Japan J. Indust. Appl. Math. 15 (1998), 253-262.
  • 45. J. Reineck, Connecting orbits in one-parameter families of flows, Erg. Theory Dynam. Sys. $\textbf{8}^{*}$ (1988), 359-374. MR 89i:58128
  • 46. J. Rubinstein and P. Sternberg, Non-local reaction-diffusion equations and nucleation, IMA J. Appl. Math. 48 (1992), 249-264. MR 93f:35116
  • 47. R. Schaaf, Global Solution Branches of Two-Point Boundary Value Problems, Lecture Notes in Mathematics 1458, Springer-Verlag, Berlin 1990. MR 92a:34003
  • 48. P. Sternberg and K. Zumbrun, , Arch. Rat. Mech. Anal. 141 (1998), 375-400.
  • 49. R. Temam, Infinite-Dimensional Dynamical Systems in Mechanics and Physics, Applied Math. Sciences 68, Springer-Verlag, New York, 1988. MR 89m:35204
  • 50. J. Wei and M. Winter, Stationary solutions for the Cahn-Hilliard equation, Ann. Inst. H. Poicare, Anal. Non Lin., 15 (1998), 459-492. CMP 98:15
  • 51. S. Zheng, Asymptotic behaviour of solutions to the Cahn-Hilliard equation, Applic. Analysis 23 (1986), 165-184. MR 88b:35036

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35K22, 35K30, 58F12, 58F39

Retrieve articles in all journals with MSC (1991): 35K22, 35K30, 58F12, 58F39

Additional Information

M. Grinfeld
Affiliation: Department of Mathematics, University of Strathclyde, Livingstone Tower, 26 Richmond Street, Glasgow G1 1XH, Scotland, United Kingdom

A. Novick-Cohen
Affiliation: Faculty of Mathematics, Technion-IIT, Haifa 32000, Israel

Received by editor(s): September 24, 1996
Published electronically: February 15, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society